Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 136, NWS Columbia, SC

July 3, 2012Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2012, 1:40 PM EDT for Burke County, Georgia. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 1:40 PM EDT (17:40 UTC)
Expired
Jul 3, 2012, 2:15 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:54 PM EDTTSTM WND DMG8 Ese Wrens, GASHERIFF DISPATCH REPORTED TREES DOWN ALONG HIGHWAY 80W NAR THE BURKE COUNTY JEFFERSON COUNTY LINE.
Jul 3, 2:05 PM EDTTSTM WND DMG8 S Keysville, GAPUBLIC REPORTS NICKEL SIZE HAIL AND POWER OUTAGES FROM LINES DOWN ALONG WILLIAM TINLEY ROAD SOUTHWEST OF ST. CLAIR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2583 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WUUS52 KCAE 031740
SVRCAE
GAC033-031815-
/O.NEW.KCAE.SV.W.0136.120703T1740Z-120703T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
140 PM EDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 215 PM EDT

* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER BURKE COUNTY...OR
  15 MILES WEST OF WAYNESBORO...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3294 8222 3307 8230 3315 8228 3322 8225
      3322 8224 3312 8202
TIME...MOT...LOC 1740Z 323DEG 9KT 3311 8225

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:41 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 3, 9:41 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
941 AM EDT TUE JUL 3 2012

.SYNOPSIS...

THE STRONG HIGH PRESSURE HAS SHIFTED TO THE WEST. THE REGION WILL
HAVE MORE TYPICAL SUMMER-LIKE WEATHER CONDITIONS WITH WIDELY
SCATTERED LATE AFTERNOON AND EARLY EVENING SHOWERS OR THUNDERSTORMS
FOR THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

MORNING VISIBLE SATELLITE IMAGERY SHOWING LESS CONVECTIVE DEBRIS
CLOUDS COMPARED TO MONDAY. 12Z CHS RAOB INDICATES MORE INSTABILITY
TODAY AND DEWPOINTS HAVE RECOVERED BACK TO THE LOWER 70S THIS
MORNING. ADDITIONAL INSTABILITY...PRECIPITABLE WATER VALUES CLOSE
TO 1.75 INCHES AND MORE SUNSHINE EXPECTED SHOULD PROVIDE INCREASED
CHANCES OF CONVECTION THIS AFTERNOON. WILL CONTINUE TO MENTION
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS. STORMS THAT
DEVELOP WILL HAVE POTENTIAL TO BECOME SEVERE WITH MODERATE TO
STRONG INSTABILITY ALTHOUGH RELATIVELY WEAK SHEAR WOULD INDICATE
A MORE ISOLATED AND LESS ORGANIZED THREAT.

WILL LIKELY RAISE TEMPERATURES A COUPLE OF DEGREES AS THICKNESS
VALUES SUPPORT TEMPERATURES AROUND 100 DEGREES WITH PLENTY OF
SUNSHINE EXPECTED AND TEMPERATURES ALREADY PUSHING INTO THE MID
80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...

THE STRONG UPPER RIDGE WILL REMAIN TO THE WEST. WEAK HIGH PRESSURE
AT THE SURFACE. MAINLY TYPICAL SUMMER WEATHER REGIME WITH A 20
PERCENT CHANCE OF LATE AFTERNOON OR EARLY EVENING SHOWERS AND
THUNDERSTORMS DURING THE PERIOD. WITH LOWER H500 HEIGHTS...
AFTERNOON HIGH TEMPERATURES SHOULD BE MORE NORMAL IN THE MIDDLE
TO UPPER 90S. OVERNIGHT LOWS IN THE 70S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

A MORE UNSETTLED WEATHER PATTERN EXPECTED DURING THE EXTENDED
PERIOD BUT CONTINUED ABOVE NORMAL TEMPERATURES.

MEDIUM RANGE GUIDANCE IS IN REASONABLE AGREEMENT SHOWING A LARGE
AMPLIFYING UPPER RIDGE OVER THE CENTRAL PART OF THE COUNTRY AND
SOUTHERN CANADA RESULTING IN A DOWNSTREAM TROUGH ALONG THE EAST
COAST. FRIDAY THROUGH MONDAY...THE UPPER RIDGE BUILDS ACROSS THE
NORTHERN TIER STATES INTO THE NORTHEAST AND MID ATLANTIC WHILE A
WEAK UPPER TROUGH REMAINS STATIONARY ALONG THE CAROLINAS INTO THE
GULF COAST STATES.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING FROM
AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY SATURDAY
INTO MONDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT PLAN
TO CONTINUE A DIURNAL TREND OF POPS.

TEMPERATURES THROUGH THE EXTENDED PERIOD WILL GENERALLY REMAIN
ABOVE NORMAL AND COOL SLIGHTLY THROUGH THE END OF THE WEEK. HIGH
TEMPERATURES MAINLY IN THE MIDDLE 90S EXCEPT FOR A FEW UPPER 90S.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...

VFR CONDITIONS EXPECTED TODAY.

CHANCE TO SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS POSSIBLE
TODAY. IT APPEARS BETTER MOISTURE WILL EXIST TO THE WEST...FAVORING
BETTER CHANCES FOR CONVECTION AT AGS/DNL...BUT CONFIDENCE OF TSRA
NOT SUFFICIENT ENOUGH TO INCLUDE IN THE TAFS AT THIS TIME.
GENERALLY A SOUTHERLY WIND DEVELOPING AROUND 5 TO 7 KNOTS.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG POSSIBLE...THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

NEAR TERM...HC
AVIATION...HC
Hazardous weather outlook, Jul 3, 6:14 AM EDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
614 AM EDT TUE JUL 3 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
614 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:52 PM EDTSevere Thunderstorm WarningCAEBurke23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.